Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Jörg Liesen and Zdeněk Strakoš
Title: Krylov subspace methods: principles and analysis
Additional book information: Numerical Methods and Scientific Computation, Oxford University Press, Oxford, 2013, xiv+391 pp., ISBN 978-0-19-965541-0

References [Enhancements On Off] (What's this?)

  • [1] SIGNUM Newsletter, 16 (1984), p. 7.
  • [2] Athanasios C. Antoulas, Approximation of large-scale dynamical systems, Advances in Design and Control, vol. 6, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2005. With a foreword by Jan C. Willems. MR 2155615 (2006c:93001)
  • [3] W. E. Arnoldi, The principle of minimized iteration in the solution of the matrix eigenvalue problem, Quart. Appl. Math. 9 (1951), 17-29. MR 0042792 (13,163e)
  • [4] Owe Axelsson, Iterative solution methods, Cambridge University Press, Cambridge, 1994. MR 1276069 (95f:65005)
  • [5] Bernhard Beckermann and Lothar Reichel, The Arnoldi process and GMRES for nearly symmetric matrices, SIAM J. Matrix Anal. Appl. 30 (2008), no. 1, 102-120. MR 2399571 (2009k:65053),
  • [6] Russell Carden and Derek J. Hansen, Ritz values of normal matrices and Ceva's theorem, Linear Algebra Appl. 438 (2013), no. 11, 4114-4129. MR 3034520,
  • [7] Michel Crouzeix, Numerical range and functional calculus in Hilbert space, J. Funct. Anal. 244 (2007), no. 2, 668-690. MR 2297040 (2008f:47020),
  • [8] L. Elsner and Kh. D. Ikramov, On a condensed form for normal matrices under finite sequences of elementary unitary similarities, Proceedings of the Fifth Conference of the International Linear Algebra Society (Atlanta, GA, 1995), 1997, pp. 79-98. MR 1436675 (98b:15011),
  • [9] Mark Embree, The tortoise and the hare restart GMRES, SIAM Rev. 45 (2003), no. 2, 259-266 (electronic). MR 2010378 (2004j:65043),
  • [10] Vance Faber and Thomas Manteuffel, Necessary and sufficient conditions for the existence of a conjugate gradient method, SIAM J. Numer. Anal. 21 (1984), no. 2, 352-362. MR 736337 (85i:65038),
  • [11] Bernd Fischer, Polynomial based iteration methods for symmetric linear systems, Wiley-Teubner Series Advances in Numerical Mathematics, John Wiley & Sons, Ltd., Chichester; B. G. Teubner, Stuttgart, 1996. MR 1449136 (98e:65017)
  • [12] R. Fletcher, Conjugate gradient methods for indefinite systems, Numerical analysis (Proc 6th Biennial Dundee Conf., Univ. Dundee, Dundee, 1975) Springer, Berlin, 1976, pp. 73-89. Lecture Notes in Math., Vol. 506. MR 0461857 (57 #1841)
  • [13] Anne Greenbaum, Iterative methods for solving linear systems, Frontiers in Applied Mathematics, vol. 17, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1997. MR 1474725 (98j:65023)
  • [14] Anne Greenbaum, On the role of the left starting vector in the two-sided Lanczos algorithm and nonsymmetric linear system solvers, in Numerical Analysis 1997, D. F. Griffiths, D. J. Higham, and G. A. Watson, eds., Addison Wesley Longman, Harlow, Essex, UK, 1998, pp. 124-132.
  • [15] Anne Greenbaum, Vlastimil Pták, and Zdeněk Strakoš, Any nonincreasing convergence curve is possible for GMRES, SIAM J. Matrix Anal. Appl. 17 (1996), no. 3, 465-469. MR 1397238 (97c:65057),
  • [16] Magnus R. Hestenes and Eduard Stiefel, Methods of conjugate gradients for solving linear systems, J. Research Nat. Bur. Standards 49 (1952), 409-436 (1953). MR 0060307 (15,651a)
  • [17] Cornelius Lanczos, An iteration method for the solution of the eigenvalue problem of linear differential and integral operators, J. Research Nat. Bur. Standards 45 (1950), 255-282. MR 0042791 (13,163d)
  • [18] S. M. Malamud, Inverse spectral problem for normal matrices and the Gauss-Lucas theorem, Trans. Amer. Math. Soc. 357 (2005), no. 10, 4043-4064. MR 2159699 (2006e:15018),
  • [19] G. Meurant, Computer solution of large linear systems, Studies in Mathematics and its Applications, vol. 28, North-Holland Publishing Co., Amsterdam, 1999. MR 1700774 (2000f:65003)
  • [20] C. C. Paige and M. A. Saunders, Solutions of sparse indefinite systems of linear equations, SIAM J. Numer. Anal. 12 (1975), no. 4, 617-629. MR 0383715 (52 #4595)
  • [21] Yousef Saad, Iterative methods for sparse linear systems, 2nd ed., Society for Industrial and Applied Mathematics, Philadelphia, PA, 2003. MR 1990645 (2004h:65002)
  • [22] Youcef Saad and Martin H. Schultz, Conjugate gradient-like algorithms for solving nonsymmetric linear systems, Math. Comp. 44 (1985), no. 170, 417-424. MR 777273 (86d:65047),
  • [23] Youcef Saad and Martin H. Schultz, GMRES: A generalized minimal residual algorithm for solving nonsymmetric linear systems, SIAM J. Sci. Statist. Comput., 7 (1986), pp. 856-869.
  • [24] Barry Simon, Orthogonal polynomials on the unit circle. Part 1, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. Classical theory. MR 2105088 (2006a:42002a)
  • [25] V. Simoncini, Computational methods for linear matrix equations.
    Manuscript, January 2014.
  • [26] Kim-Chuan Toh, GMRES vs. ideal GMRES, SIAM J. Matrix Anal. Appl. 18 (1997), no. 1, 30-36. MR 1428196 (97i:65054),
  • [27] Lloyd N. Trefethen and David Bau III, Numerical linear algebra, Society for Industrial and Applied Mathematics, Philadelphia, PA, 1997.
  • [28] Henk A. van der Vorst, Iterative Krylov methods for large linear systems, Cambridge Monographs on Applied and Computational Mathematics, vol. 13, Cambridge University Press, Cambridge, 2003. MR 1990752 (2005k:65075)
  • [29] Yu. V. Vorobyev, Method of moments in applied mathematics, Gordon and Breach Science Publishers, New York-London-Paris, 1965. Translated from the Russian by Bernard Seckler. MR 0184400 (32 #1872)
  • [30] J. Wallis, Opera Mathematica, vol. 1, Oxford University Press, 1695.

Review Information:

Reviewer: Mark Embree
Affiliation: Department of Mathematics, Virginia Tech
Journal: Bull. Amer. Math. Soc. 52 (2015), 151-158
Published electronically: September 10, 2014
Review copyright: © Copyright 2014 American Mathematical Society
American Mathematical Society